Texas, 2024High Wind in Texas, January 7, 2024
January 7, 2024 · NWS MAF · 1 event in 1 county or zone
A digging trough across the west with leading shortwave troughs ejecting out ahead of this feature helped to bring westerly high winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A digging trough across the west with leading shortwave troughs ejecting out ahead of this feature helped to bring westerly high winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 7, 6:00 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Jan 7, 6:00 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
600 PM CST Sun Jan 7 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 243 PM CST Sun Jan 7 2024
Despite weak ridging currently aloft, a large and robust upper
trough digging through CA/NV today keeps strong winds in place.
Winds have already ramped up today, especially across the Permian
Basin and lower Trans Pecos but the low level jet intensifies as
this trough draws closer, peaking around 06z. With winds already
sustained around 30+ mph, have pulled up the start of this evening's
Wind Advisory to now be in effect. With the LLJ peaking tonight,
winds remain elevated through much of the overnight period, though a
brief lull may come around 12z. The aforementioned trough will drag
a Pacific Front set to plow through the region overnight into
tomorrow morning as well, shifting the winds to westerly. The strong
jet associated with the trough will be passing through between 06
and 15z with very strong winds coming behind the Pac Front. Winds
will be strongest in the higher terrain where higher momentum winds
can mix down. The saving grace with this jet is the timing in that
the strongest winds passing through do not align with peak diurnal
mixing and winds will not be quite as strong in the Permian Basin as
they can in the higher elevations. With this, have added a few zones
to the High Wind Warning in and around the western high terrain. Have
also expanded with Wind Advisory beyond 12z to include the Rio
Grande Valley and Lea County. Winds decrease as the jet passes and
boundary layer mixing ceases late Monday evening. In addition to the
hazardous driving conditions and possibly damaging wind gusts at
times, widespread blowing dust is anticipated tomorrow which could
drastically reduce visibility at times.
Light snow showers are possible across southern Culberson, western
Jeff Davis, and northern Presidio counties early Monday morning due
to lift with the approaching trough. Precipitation intensity here
will be very light and any accumulations aren't expected here,
though strong winds may lead to patchy blowing snow. As the Pacific
front pushes through the Permian Basin, lift associated with the
front is expected to spawn a line of rain and thunderstorms in the
vicinity of the western Low Rolling Plains Monday morning as well.
There remains some uncertainty in how far west these storms may
initiate and there's a chance they could start in the eastern
Permian Basin before racing eastward. Before the storms depart they
could provide a quick burst of rain on the order of about 0.1-0.2".
Temperatures tonight should be noticeably warmer, especially in the
eastern Permian Basin and lower Trans Pecos where the LLJ is
cranking, with below freezing temperatures restricted to the western
high terrain. High's tomorrow should be 5-10 degrees cooler behind
the Pacific front despite the downsloping winds with a very cold
night expected Monday into Tuesday with air temperatures in the 20s
and teens in the higher elevations. Wind chills could be dangerously
cold both tonight and tomorrow night, especially in the higher
terrain. Wind chills could be as low as the single digits in the
higher elevations and in the teens in the plains. Bundle up
everyone!!
-Munyan
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 243 PM CST Sun Jan 7 2024
Conditions settle down heading into the day on Tuesday as upper
level ridging slides overhead in the wake of the upper low that will
have brought strong winds to the region. Westerly to southwesterly
flow holds on and afternoon temperatures warm up above normal into
the low to mid 60s in most places. The mornings remain chilly with
lows near or just below freezing across the Permian Basin and in the
higher elevations. By the end of the week, another system swings
through the area bringing a cold front that takes temperatures back
below normal with highs on Friday only reaching the low to mid 50s
for most. Much like the last couple of systems, only light
precipitation is expected and will remain confined to the western
and northern reaches of the CWA. Breezy conditions are possible with
the system that will approach by the end of the week, but the
confidence is low on the details regarding this portion of the
forecast.
-Stickney
&&
.AVIATION...
(00Z TAFS)
Issued at 541 PM CST Sun Jan 7 2024
High (> 80%) confidence that VFR and windy conditions will
continue at all area terminals through 08/16Z, when visibilities
will lower to MVFR in BLDU. A low level jet will crank up to
45-60 knots overnight as a potent winter storm passes just north
of the region; hence we've introduced LLWS around FL018/020 from
this evening through the early morning hours Monday. Look for
winds to remain out of the south until around 07-09Z. A Pacific
cold front will then sweep from west to east across area terminals.
After passage of the front, winds will veer to the west southwest
and increase to 30-35 knots sustained with wind gusts 45-50 knots
(> 70% confidence) forecast. Wouldn't be surprised to see
localized IFR in BLDU during the afternoon hours. Pilots should
expect low level turbulence, and a mountain wave signature over
the Sacramentos south across the Davis Mountains suggest that mid
to high level CAT is possible (> 50% chance) downstream Monday as
well. Look for visibilities to improve slightly with winds
remaining elevated and veering to the northwest after sunset
Monday evening. -bc
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 50 29 51 / 30 0 0 0
Carlsbad 32 47 22 51 / 0 0 0 0
Dryden 40 56 32 58 / 0 0 0 0
Fort Stockton 37 51 29 54 / 0 0 0 0
Guadalupe Pass 26 38 21 42 / 10 0 0 0
Hobbs 30 47 24 48 / 0 0 0 0
Marfa 24 42 16 47 / 10 10 0 0
Midland Intl Airport 39 49 28 49 / 20 0 0 0
Odessa 39 49 28 50 / 10 0 0 0
Wink 35 50 26 53 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 PM CST /8 PM MST/ this evening to
midnight CST /11 PM MST/ Monday night for Chinati Mountains-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Marfa Plateau-Van Horn and Highway 54
Corridor.
Wind Advisory from 6 AM to 9 PM CST Monday for Lower Brewster
County-Presidio Valley.
Wind Advisory until 9 PM CST Monday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Reagan-Scurry-Terrell-Upton-Winkler.
High Wind Warning from 6 AM Monday to midnight CST Monday night
for Central Brewster County-Chisos Basin-Loving-Pecos-
Reeves County Plains-Ward.
Wind Advisory until 6 AM CST Monday for Pecos-Ward.
NM...High Wind Warning from 8 PM this evening to 11 PM MST Monday for
Eddy County Plains-Guadalupe Mountains of Eddy County.
Wind Advisory from 5 AM to 8 PM MST Monday for Central Lea
County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...70
LONG TERM....70
AVIATION...70Hazardous weather outlook, Jan 7, 2:44 PM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
244 PM CST Sun Jan 7 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-082045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
244 PM CST Sun Jan 7 2024 /144 PM MST Sun Jan 7 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Wind Advisory is in effect through tonight for the Permian Basin,
Western Low Rolling Plains, Stockton Plateau, and lower Trans Pecos.
Blowing dust may reduce visibility.
A High Wind Warning is in effect beginning late this evening for the
Guadalupe, Delaware, and Davis Mountains, Davis Mountain Foothills,
Marfa Plateau, Eddy County Plains, Van Horn and the Highway 54
Corridor, and eastern Culberson County. Blowing dust may reduce
visibility.
Single digit wind chills will be seen across portions of Culberson
County and the Marfa Plateau tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A High Wind Warning is in effect through Monday evening for the
Guadalupe, Delaware, Davis, Chinati Mountains, Trans Pecos, and
western high terrain. Strong winds are possible over the rest of
West Texas and Southeast New Mexico. Blowing dust may reduce
visibility.
A Wind Advisory is in effect from Monday morning through early Monday
evening for the Permian Basin and the Rio Grande Valley.
Single digit wind chills will be seen across portions of Culberson
County and the Marfa Plateau Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 7, 10:47 PM CST to 10:48 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, January 7 to 8, 20241 death · 1 injured · $500,000 · 57 kt wind · 20 events
- Winter Storm in Nebraska, January 7 to 9, 202426 events
- Blizzard and Heavy Snow in Colorado, January 7 to 11, 202470 kt wind · 25 events
- Winter Storm and Winter Weather in South Dakota, January 7 to 9, 202424 events
- Heavy Snow in Arizona, January 7 to 8, 20246 events
- Heavy Snow and Winter Weather in Idaho, January 7, 20244 events
- Winter Weather in Wyoming, January 7 to 8, 20243 events
- Winter Weather in West Virginia, January 7 to 8, 20242 events
- Blizzard in Alaska, January 7, 20242 events
- Winter Weather in Colorado, January 7 to 8, 20242 events
- Winter Weather in Maryland, January 7 to 8, 20241 event
- Winter Weather in Arizona, January 7, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159151.